South Dakota, 2019

Flood in South Dakota, April 1 to 30, 2019

April 1 to 30, 2019 · NWS ABR · 1 event in 1 county or zone

Winter snowmelt flooding from late March along with snowmelt from a mid-April heavy snow/blizzard kept the Big Sioux River near Watertown flooded throughout April. The highest the river reached was 3 feet above the flood stage of 8 feet to moderate stage of 11 feet in late March.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Winter snowmelt flooding from late March along with snowmelt from a mid-April heavy snow/blizzard kept the Big Sioux River near Watertown flooded throughout April. The highest the river reached was 3 feet above the flood stage of 8 feet to moderate stage of 11 feet in late March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 31, 11:37 PM CST, 23 minutes earlier.

Area forecast discussion, Mar 31, 11:37 PM CST, 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1237 AM CDT Mon Apr 1 2019

.UPDATE...
Issued at 951 PM CDT Sun Mar 31 2019

Made a few minor changes, otherwise forecast is on track.

&&

.SHORT TERM...(This Evening through Monday Night)
Issued at 317 PM CDT Sun Mar 31 2019

Clouds are clearing but the surface low is still impacting the wind
field. Otherwise temperatures have managed to recover just fine.
This low will be followed by weak high pressure tonight. A weak
system is still looking to cross western into central then southeast
South Dakota for Monday. Profiles support snow though near surface
temperatures warm close to the rain threshold. Maybe some
accumulation but not all that confident given about 10 microbars of
lift, but then again would not be surprised to see someone come away
with an inch before it melts.

.LONG TERM...(Tuesday through Sunday)
Issued at 317 PM CDT Sun Mar 31 2019

The models all show a significant rain/snow system moving across the
central plains and mainly staying south of our area for Tuesday
night and Wednesday. Central South Dakota may have some light
rain/snow. Otherwise, a few more weak short wave troughs may affect
the region from Thursday through Sunday and dont appear to produce
much of any precipitation with them. Northwest flow aloft early on
will keep us slightly below normal for Tuesday through Thursday in
the 40s and lower 50s. Milder Pacific air moving in for Friday
through the weekend will bring 50s and 60s for the area. There may
be some lower 70s southwest in the region on Saturday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1236 AM CDT Mon Apr 1 2019

MVFR/IFR cigs will gradually develop across much of the area
overnight. Meanwhile, a system will bring rain/snow to parts of
western and southern South Dakota on Monday. This precipitation
should mainly affect KPIR terminal.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...TDK
SHORT TERM...Connelly
LONG TERM...Mohr
AVIATION...Wise
Hazardous weather outlook, Mar 31, 2:27 AM CST, 21 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
327 AM CDT Sun Mar 31 2019

MNZ039-046-SDZ003>011-015>017-019>023-033>037-045-048-051-010830-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Clark-Codington-Grant-Hamlin-
Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
327 AM CDT Sun Mar 31 2019 /227 AM MDT Sun Mar 31 2019/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Snowmelt and river ice will continue to contribute to overland and
river/stream flooding throughout the region.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Continued snowmelt and river ice over the next several days will
contribute to overland and river/stream flooding throughout the
region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ018-010830-
Spink-
327 AM CDT Sun Mar 31 2019

This Hazardous Weather Outlook is for northeast South Dakota.

.DAY ONE...Today and tonight.

Snowmelt and river ice will continue to contribute to overland and
river/stream flooding throughout the region.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Continued snowmelt and river ice over the next several days will
contribute to overland and river/stream flooding throughout the
region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Codington

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Codington County, 1.38 mi N of (Aty)watertown Arpt to 1.69 mi N of (Aty)watertown Arpt
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.940, -97.150

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819321.